Copyright 2007 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2007
A 54-year-old woman with a 12-year history of chronic lymphocytic leukemia presented with a 17-day history of new-onset fever, pancytopenia, and a 3-month history of crusted violaceous plaques on her right forearm 2 months after undergoing chemotherapy with adriamycin, cyclosphosphamide, vincristine, and prednisone and 3 weeks after undergoing treatment with alemtuzumab. Her total leukocyte count was 0.9 × 103/μL (reference range, 3.7-10.5 × 103/μL) and her absolute neutrophil count was 0.8 × 103/μL (reference range, 1.8-7.0 × 103/μL). Although blood and urine cultures were negative for organisms, and empirical therapy with vancomycin and voriconazole was initiated, the patient's fevers persisted. The lesions were localized to her right forearm, where the skin had been occluded by tape that was used to hold an intravenous catheter that had been placed during a hospitalization 3 months earlier. The intravenous catheter had been removed when the patient was discharged from the hospital, after which the lesions continued to enlarge and cause the patient mild localized itching and pain.
Xu LY, Bandow GD, Heffernan MP. Crusted Violaceous Plaques on an Immunocompromised Host—Quiz Case. Arch Dermatol. 2007;143(3):417-422. doi:10.1001/archderm.143.3.417-c